Skip to main content

Unmasking of a TH1-Mediated Vitiligo-like Tendency in the Setting of Dupilumab Therapy for Adult Atopic Dermatitis

Unmasking of a TH1-Mediated Vitiligo-like Tendency in the Setting of Dupilumab Therapy for Adult Atopic Dermatitis

The authors report a case of dupilumab-induced vitiligo in a patient with a long-standing history of atopic dermatitis. This case serves to underscore the potential adverse effects of biologics reflective of cytokine disequilibrium falling under the rubric of adverse immune reactions.


Dupilumab (Dupixent) is the first biologic targeted therapy to treat moderate to severe atopic dermatitis (AD) in adults approved by the FDA and the European Medicines Agency in 2017 and 2018, respectively. It is a subcutaneously injected monoclonal antibody that targets the IL-4 receptor alpha subunit shared by the IL-4 and IL-13 receptors. The most impressive clinical outcome achieved by blocking the T helper (TH) cell type 2 signaling pathways is the significant improvements in inflammation, pruritus and, thereby, the overall quality of life in patients.1-4

Figure 1Dupilumab is not only used to treat AD but other diseases associated with the allergic diathesis, most notably asthma and allergic polyps. It has proven highly effective in treating AD whereby patients report a significant reduction in the overall usage of glucocorticosteroid either topically or systemically.5

Given the significant beneficial effects that dupilumab has on altering the TH2 dominant cytokine milieu operational in the atopic diathesis, it is not surprising that an overzealous TH1 response pathway could potentially become unmasked in some patients taking the drug. Specifically unexpectedly, there is paradoxical upregulation of TH1 and interferon (IFN) γ-mediated inflammation in the setting of dupilumab therapy. The drug has profound effects on the blockade of IL-4 and IL-13 signaling of the TH2 pathway.6,7

However, likely attributable to this iatrogenic cytokine imbalance is the development of alopecia, psoriasis, persistent facial dermatitis, and recall dermatitis at patch test sites after the initiation of dupilumab therapy.8-10 More recently, a rosacea-like reaction associated with dupilumab treatment has been reported.11

Heibel et al11 suggested that TH2 pathway inhibition by dupilumab was conducive to the proliferation of Demodex and increased IL-17-mediated inflammation implicated in the pathophysiology of rosacea. In the same vein, perioral dermatitis can occur in the setting of dupilumab therapy and may be potentially reflective of suppression of TH2-mediated inflammation and upregulation of TH1 and IFNγ-mediated inflammation as a possible mechanism.

Herein, we describe a patient who developed vitiligo temporally associated with dupilumab therapy. We offer the espousal that the vitiliginous reaction reflects an immune adverse effect attributable to the altered cytokine milieu induced by the drug resulting in an unmasking of the TH1 inflammatory cascade operational in vitiligo. 

Case Report
A 68-year-old African American man with a 2-year history of moderate to severe AD presented to clinic for evaluation and management. The patient had been using a combination of topical corticosteroids, antihistamines, and intramuscular triamcinolone without significant improvement. Due to the refractory nature of his dermatitis, the patient was started on dupilumab (one subcutaneous 600-mg injection followed by 300-mg subcutaneous injection every other week thereafter). He continued on topical corticosteroids as needed in conjunction with dupilumab.

Five weeks after drug initiation, despite significant symptomatic improvement, the patient presented with widespread hypopigmentation. On physical exam, there were new-onset bilateral and symmetrical hypopigmented patches distributed on his neck, antecubital fossae, flanks, and medial lower extremities (Figure 1). These changes were progressive with time. Given the exam findings, two punch biopsies were performed to establish a diagnosis: one from the posterior neck and one from the right anterior thigh. Dupilumab was then withdrawn for a total of 6 weeks while the patient treated his AD with topical corticosteroids and hydroxyzine (25 mg) as needed. Figure 2

Upon discontinuation of dupilumab, the patient gradually repigmented in all locations, reverting back to baseline pigment within 1 month. As the patient’s AD symptoms worsened, it was deemed that a rechallenge of dupilumab was appropriate. The prior dosing mentioned was utilized. Six weeks after the drug rechallenge, the patient presented again with hypopigmentation. This pattern varied from the initial presentation in that it was macular and haphazardly scattered on the body throughout (Figure 2). The patient discontinued dupilumab a second time, and has not undergone any repigmentation to date. 

Histopathologic examination from the markedly hypopigmented patch of the right anterior thigh exhibited a very different morphology than the largely resolved quiescent eczematous pattern captured in the neck biopsy. A Fontana-Masson preparation did not show any depigmentation, however, the Melan-A stain revealed strikingly reduced melanocyte number and stretches of epidermis devoid of melanocytes (Figure 3).  The biopsy showed a somewhat thinned appearing epidermis, with melanin pigment throughout the epidermis and within the stratum corneum. The melanocytes present had a blunted, rounded appearance.

Back to Top